Missouri, 2022

Drought in Missouri, August 1 to 31, 2022

August 1 to 31, 2022 · NWS PAH · 7 events in 7 counties and zones

Drought conditions improved throughout the month of August. The month began with extreme drought over the Ozark foothills, namely Carter and Ripley Counties, and severe drought as far east as the Poplar Bluff area and New Madrid County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions improved throughout the month of August. The month began with extreme drought over the Ozark foothills, namely Carter and Ripley Counties, and severe drought as far east as the Poplar Bluff area and New Madrid County. By the end of the month, all areas were lifted out of drought into the abnormally dry category. Improvement in crop status and fire danger was rather temporary, however. A return to dry conditions would commence in September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 5:39 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Jul 31, 5:39 PM CST, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
639 PM CDT Sun Jul 31 2022

.UPDATE...
Issued at 638 PM CDT Sun Jul 31 2022

Updated the aviation section for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 246 PM CDT Sun Jul 31 2022

Precipitation has greatly underperformed as to what was expected
today as the weak boundary just to our south fizzled out as it
moved north. Models now indicate scattered showers and an isolated
thunderstorm at best until 03z across mainly west Kentucky, with
isolated convection to the west and north. The HRRR and RAP both
show an uptick in activity toward midnight and overnight across
mainly west Kentucky due to warm air advection and weak ripples in
the upper flow. Any convection across our south will die off by
midday Monday.

By Monday afternoon into Monday night, models show an upper level
wave moving through the Ohio valley. Chances of showers and some
thunderstorms will develop in our northeastern counties Monday
afternoon, then across our eastern half of counties Monday night,
especially during the evening hours. With better instability than
today, chances of seeing some thunderstorms will increase, and
SPC has our area in a Marginal risk.

Dry conditions are expected Tuesday morning. With the upper trof
just to our east and moist unstable air already in place, some
afternoon showers and storms will again be possible across mainly
our east half of counties.

High temperatures Monday will reach the lower 90s west to around
90 degrees east. With dew points in the middle 70s, heat indices
will reach the 100 to 105 degree range across southeast Missouri,
much of southern Illinois, and far west Kentucky. On Tuesday,
with more sunshine and continued southerly flow, highs will mostly
be in the lower 90s. This will push heat indices again into the
100 to 105 degree range across the entire PAH forecast area. Low
temperatures tonight through Tuesday night will be in the 70 to 75
degree range.

.LONG TERM...(Wednesday through Sunday)
Issued at 246 PM CDT Sun Jul 31 2022

The models are backing off slightly on the heat and humidity later this
week. Although the model 500 mb forecasts have not changed, there is
now a pretty strong signal that a surface boundary will move south
across the lower Ohio Valley late in the week. This boundary will
likely bring enough clouds and precip to impact temps, especially Thurs
and Fri.

The 500 mb pattern will consist of two strong highs, one over the
Plains and one near the Southeast US Atlantic coast. A weakness in the
ridge will exist over the Ohio Valley, becoming more pronounced
southward toward the Gulf coast. This weakness will apparently be
enough to allow a weak surface front to drift south across our region.

Precip chances will develop Wed night and especially Thursday, when the
front should be approaching the Interstate 64 corridor. Highs Thursday
are now forecast to be in the mid to upper 80s. Depending on the
arrival of pre-frontal clouds and convection, heat indices Thursday
should be a little lower than Wednesday.

The front or its remnants should provide more clouds and precip chances
on Friday. Highs are again forecast to remain below 90, though dew
points will remain in the 70s.

The models still indicate the 500 mb high will strengthen and relocate
over the mid Mississippi Valley Saturday and Sunday. This should result
in little if any rainfall, along with a buildup of heat and
humidity.

&&

.AVIATION...
Issued at 638 PM CDT Sun Jul 31 2022

Isolated drizzle is possible through the early evening hours. MVFR
cigs are likely at most sites through the night with MVFR vsby
possible with evening drizzle or late night fog, though cloud
cover will limit fog potential. There is a slight chance of light
rain late in the overnight period but low enough that it is left
out for now. Scattered showers/storms develop towards the end of
the TAF period near KEVV/KOWB and cannot be completely ruled out
further southwest. Winds will become light overnight, increasing
to 10 kts from the southwest with gusts of 15-18 kts during the
day.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...MY
AVIATION...ATL
Hazardous weather outlook, Jul 31, 2:21 PM CST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
321 PM CDT Sun Jul 31 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
321 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible tonight. Lightning and brief
heavy rainfall will be the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Potentially hazardous heat is expected Monday through Wednesday.
Afternoon heat indices will peak from 100 to 105 degrees across
southeast Missouri, most of southern Illinois and far west
Kentucky on Monday, and across the entire region Tuesday and
Wednesday.

Isolated to scattered thunderstorms are possible Monday into
Monday night. A few strong to severe storms are possible. Strong
wind gusts, lightning and heavy rainfall will be the main
potential hazards.

There is a good chance of thunderstorms Wednesday night through Friday.
The main hazards will be lightning and brief heavy downpours.
Thunderstorm chances Saturday are forecast to become very small.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Carter

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Drought Monitor
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Ripley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Drought Monitor
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Butler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Wayne

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Drought, Stoddard

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Drought Monitor
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Mississippi

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Drought Monitor
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Drought Monitor
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051442, 1051443, 1051444, 1051445, 1051446, 1051447, 1051448.